Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 86, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 3, 1998, 6:31 PM EDT for Martin County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 1998, 6:31 PM EDT (22:31 UTC)
- Expired
- Jul 3, 1998, 7:00 PM EDT
- In force
- 29 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Martin County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 483 J/kg
- Mixed-layer CIN
- -206 J/kg
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
132
WUUS01 KMLB 032232 RRA
SVRMLB
FLC085-032300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
631 PM EDT FRI JUL 3 1998
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MARTIN COUNTY IN EAST CENTRAL FLORIDA
* UNTIL 700 PM EDT
* AT 628 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG THE EASTERN SHORE OF LAKE OKEECHOBEE
ABOUT 5 MILES NORTH OF PORT MAYACA. MOVEMENT WAS SOUTH NEAR 10
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PORT MAYACA BY 645 PM
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:17 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Jul 3, 2:17 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 217 PM EDT FRI JUL 3 1998 CURRENTLY...SEA BREEZE...AS EXPECTED HAS PUSHED ONTO THE MAINLAND WITH AN ACCOMPANYING WIND SHIFT TO THE NORTHEAST. ACTUALLY IT OCCURRED EARLIER NORTH OF CAPE CANAVERAL DUE TO MORE NORTH COMPONENT OF GRADIENT WIND. THIS WAS ALSO HELPING TO HOLD THE SMOKE OVER COASTAL SECTIONS WITH VISIBILITIES IN BREVARD COUNTY RANGING FROM 1/2 MILE TO ONE MILE. DISCUSSION...I AM NOT SEEING MUCH OF A DECREASE IN TEMPERATURES ALOFT THE NEXT FEW DAYS SO INSTABILITY LIKELY TO REMAIN MARGINAL. MOISTURE FROM FEATURE MOVING INTO TEXAS NOT LIKELY TO MAKE THE ANTICYCLONIC PATH INTO THE AREA...SO WITH THE CONTINUED NORTHWEST FLOW ALOFT... ABOUT AVERAGE DEEP LAYER MOISTURE EXPECTED. MODELS ALL SHOW GRADUAL WESTWARD DRIFT OF DEEP LAYER HIGH PRESSURE WITH TROUGH DEVELOPING ALONG THE EASTERN SEABOARD. THIS WILL RESULT IN WEAKENING SURFACE GRADIENT OVER THE AREA WHICH WILL ALLOW SEA BREEZES TO MOVE INLAND THE NEXT COUPLE OF DAYS. ONE CAN ONLY HOPE THAT THERE IS A LITTLE LARGE SCALE LOW LEVEL CONVERGENCE ASSOCIATED WITH DEVELOPING TROUGH. THIS WOULD GIVE US A SHOT AT A LITTLE BETTER COVERAGE OF AFTERNOON RAINFALL...ALTHOUGH STORMS AT THIS POINT WILL REALLY COMPLICATE THE FIRE FIGHTING PROCESS. WEAKENING GRADIENT THOUGH MIGHT SHIFT SEA BREEZE FAR ENOUGH INLAND SO THAT STORMS WHICH FORM WILL MISS MANY OF THE FIRE AREAS. CHANCES FOR RAIN IN THIS DROUGHT MAY INCREASE SLIGHTLY...FROM VERY LITTLE (10 PERCENT)...TO A LITTLE COVERAGE (20 TO 30 PERCENT). TEMPS STILL WILL RUN ABOVE FWCS...ESPECIALLY ALONG THE COAST. TEMPS HAVE REACHED 90 BY 10 AM AT MELBOURNE OFFICE FOR ABOUT THE LAST MONTH (99 BEFORE8 SEA BREEZE TODAY). WILL HAVE TO WATCH LOW LEVEL TRAJECTORIES OVER THE WEEKEND SINCE THE MORE NORTH NORTHEAST WINDS MAY START TO PUSH SMOKE FROM THE FIRES INTO METRO ORLANDO. LASCODY
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.